Emotional impact of pain dulled by prednisone?

Discussion in 'General Discussion' started by TJ_in_UT, Oct 19, 2018.

  1. TJ_in_UT

    TJ_in_UT Well-Known Member

    I went on a 6-day course of prednisone back in August when I was in treatment for chronic sinusitis. On day two of prednisone, I felt better than I'd felt in over a year! Pain was modestly reduced, my mind was much less foggy, and my energy and mood were up. It was a pretty productive day.

    While any relief is nice, the thing that was most interesting was the change I noticed in my emotional response to pain. On day two, the pain was still there, but it just didn't bother me like it usually does. I was able to say to myself, "Yes, that hurts, but I can still do this." Often, the pain makes me just want to give up -- I feel emotionally overwhelmed by the experience of pain. I was able to observe that there was a difference between the feeling of pain and the emotional reaction to that pain.

    Frankly, I don't expect pain to ever leave my life completely, but if I could get that emotional reaction under control, I expect that I'd be able to do more in spite of pain. What have you found to help diffuse crippling emotional responses you may have to pain and illness? Long-term use of prednisone seems like a very bad idea. I've been thinking a lot about gabapentin, and I plan to see my doctor about getting on it next Tuesday.
     
    Not dead yet! likes this.
  2. Creekside

    Creekside Member

    I tried prednisone. The first course went five days with no effects, and I thought it was just another failed treatment, but the next morning I awoke feeling great: full remission. That faded when I tapered off. The second course gave the same response after two days. Prednisone never worked again after that. I tried it at least twice in the years after than, but it had zero effect, even at double the normal dose. Other people have reported the same 'works great the first time or two, then stops working' effect. So, long-term use of prednisone is likely to not be an effective treatment. Some people report that an occasional capsule will block PEM for a day.

    Oh, as for the emotional effects of blocking pain, yes I've noticed that too. I had muscle aches (focused in the front thigh muscles) that definitely hampered my desire to do things. LDN blocked that pain effectively for a few years, and allowed me to enjoy walking and other activities again. Then the aches went away, though they occasionally return when something triggers stronger ME symptoms.
     
    Not dead yet! likes this.
  3. Not dead yet!

    Not dead yet! Well-Known Member

    Prednisone has always had a positive effect on me. My current setup with my MD is that I must leave a month in between the stepwise treatment packs.

    Since I have arthritis I could take it daily, but this is why I don't: https://www.naturalendocrinesolutio...d-medications-how-they-affect-thyroid-health/

    If you read the 'side effects" it merely hints at the thyroid connection between prednisone and thyroid problems.

    I also take active T3, so maybe for me, that's why it's safer to take prednisone (T3 isn't dependent on TSH levels).

    So far this has worked well for a year and my thyroid indicators are all perfect. They were never perfect before the combination of T3 and periodic prednisone.

    OTOH< I don't feel like I'm recovering, just holding steady. At least the downward spiral has stopped though.

    My elderly relatives are always given prednisone whenever they have a respiratory infection and I can confirm that any mild dementia they have is instantly reversed within a couple of days and the clarity remains for a month or so after. I also feel like my life goes much better on prednisone.

    There are some alternative medicine specialists for adrenal exhaustion. In my area, sometimes compounding pharmacies will direct you to such a person (since they make the formulas for them). Usually adrenal exhaustion is revealed when the thyroid is fixed, once your thyroid levels are properly medicated, then you get the adrenal exhaustion effects and can see them clearly for the first time. Trouble is, normal medicine assumes the body will fix itself, but in my case it didn't.

    Another way to help the adrenals is to take DHEA, a precursor to some of the adrenal hormones. There may be other precursors out there, but that's the one I like, it helped me recover enough to start seeking medical help. I was too sick to leave the house before that.
     
  4. TJ_in_UT

    TJ_in_UT Well-Known Member

    It's interesting that people have such a variety of effects from prednisone. I'm pretty sure I have a messed up HPA axis. Seems to go with the CFS territory. After all this time off work and taking it easy, I'm sure my adrenals have the umph to make more cortisol than they do, but they just aren't getting the message that they need to do so.

    Creekside, I tried LDN for a while, but it didn't seem to make a difference. But I didn't take it for long, and didn't experiment with the dosage, either, so maybe it could help. I'm fortunate that I can go out walking every day, since I'm not a severe case.

    NDY, have you ever taken hydrocortisone? I think that's the bioidentical version of cortisol.
     
  5. Not dead yet!

    Not dead yet! Well-Known Member

    I never noticed a difference with hydrocrotisone, rubbed into my skin. Except when I stopped I had a definite reaction. I was thinking.. oh no effect. But it was having an effect. I haven't ever taken it orally. And now that I take prednisone, I'm staying away from hydro- because I just don't want to cause any issues.
     
  6. TJ_in_UT

    TJ_in_UT Well-Known Member

    That's very odd that your reacted. Could you have been reacting to something else in the cream?
     
  7. Not dead yet!

    Not dead yet! Well-Known Member

    No, I was using ointment, the only ingredients were hydro and (vaseline). Unless it was contaminated. I think my adrenals took a break and then were stressed when I stopped.
     
  8. TJ_in_UT

    TJ_in_UT Well-Known Member

    Could be. There is a negative feedback loop involved in cortisol production.
     
Loading...